Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 92, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 9, 2011, 10:43 PM CDT for Faulk County, Hyde County, Potter County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2011, 10:43 PM CDT (03:43 UTC)
- Expired
- Jul 9, 2011, 11:24 PM CDT
- In force
- 41 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Faulk County, SD, Hyde County, SD, Potter County, SD
The radar
The Aberdeen radar (KABR), 100 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1119 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1441 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
751 WUUS53 KABR 100343 SVRABR SDC049-069-107-100430- /O.NEW.KABR.SV.W.0092.110710T0343Z-110710T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1043 PM CDT SAT JUL 9 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTH CENTRAL HYDE COUNTY IN CENTRAL SOUTH DAKOTA... SOUTHEASTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 1130 PM CDT * AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. THIS STORM WAS LOCATED NEAR LEBANON...OR 11 MILES EAST OF GETTYSBURG...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SENECA AROUND 1110 PM CDT... THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 235 AND 254. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4512 9935 4482 9950 4502 9981 4515 9974 TIME...MOT...LOC 0343Z 293DEG 18KT 4503 9972 WIND...HAIL <50MPH 1.50IN $$ CONNELLY
3 follow-up statements
995 WWUS53 KABR 100355 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1055 PM CDT SAT JUL 9 2011 SDC049-069-107-100430- /O.CON.KABR.SV.W.0092.000000T0000Z-110710T0430Z/ POTTER SD-HYDE SD-FAULK SD- 1055 PM CDT SAT JUL 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN FAULK...NORTH CENTRAL HYDE AND SOUTHEASTERN POTTER COUNTIES UNTIL 1130 PM CDT... AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF LEBANON...OR 15 MILES EAST OF GETTYSBURG...MOVING SOUTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SENECA AROUND 1110 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4514 9967 4512 9935 4482 9950 4497 9974 TIME...MOT...LOC 0355Z 293DEG 18KT 4501 9964 WIND...HAIL <50MPH 1.75IN $$ CONNELLY
571
WWUS53 KABR 100413
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1113 PM CDT SAT JUL 9 2011
SDC069-107-100422-
/O.CAN.KABR.SV.W.0092.000000T0000Z-110710T0430Z/
POTTER SD-HYDE SD-
1113 PM CDT SAT JUL 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HYDE AND
SOUTHEASTERN POTTER COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.
LAT...LON 4512 9935 4508 9936 4496 9942 4495 9944
4498 9958 4513 9957
TIME...MOT...LOC 0412Z 266DEG 17KT 4502 9950
$$
SDC049-100430-
/O.CON.KABR.SV.W.0092.000000T0000Z-110710T0430Z/
FAULK SD-
1113 PM CDT SAT JUL 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
FAULK COUNTY UNTIL 1130 PM CDT...
AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS
STORM WAS LOCATED NEAR SENECA...OR 18 MILES WEST OF FAULKTON...MOVING
EAST AT 20 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WEST
CENTRAL FAULK COUNTY.
&&
LAT...LON 4512 9935 4508 9936 4496 9942 4495 9944
4498 9958 4513 9957
TIME...MOT...LOC 0412Z 266DEG 17KT 4502 9950
WIND...HAIL <50MPH 1.75IN
$$
CONNELLY460
WWUS53 KABR 100424
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1124 PM CDT SAT JUL 9 2011
SDC049-100434-
/O.CAN.KABR.SV.W.0092.000000T0000Z-110710T0430Z/
FAULK SD-
1124 PM CDT SAT JUL 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FAULK COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.
LAT...LON 4512 9935 4508 9936 4496 9942 4495 9944
4498 9958 4513 9956
TIME...MOT...LOC 0424Z 293DEG 18KT 4495 9945
$$
CONNELLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:29 PM CDT, 14 minutes earlier.
Area forecast discussion, Jul 9, 10:29 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1029 PM CDT SAT JUL 9 2011 .UPDATE... CONVECTION HAS BEEN RATHER ISOLATED BUT SEVERE AS STORMS DEVELOP NORTHWEST OF A COLD FRONTAL BOUNDARY STRETCHING FROM KPIR TO KABR. THESE STORMS HAVE HAD A HISTORY OF LARGE HAIL AND SOME ROTATION WITH A FEW SPLITTERS. ALL STORMS ARE EXPECTED TO DISSIPATE BETWEEN 06 AND 08Z. UPDATED POPS/WX TO ACCOUNT FOR STORM DEVELOPMENT AND MOTION. THE REST OF THE NIGHT LOOKS FAIRLY QUIET AND DRY...THOUGH CANNOT RULE OUT SOME FOG NEAR THE COTEAU AND WATERTOWN TOWARD MORNING. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT SFC FRONTAL BOUNDARY ACROSS SOUTHEAST SD THIS AFTERNOON. FARTHER NORTHWEST DEWPOINT GRADIENT RATHER SHARP WITH 50S DEWPOINTS ADVECTING IN AGAINST DEWPOINTS AROUND 70. AN AREA OF CU HAS FORMED ALONG THIS GRADIENT. ALSO SEEING SOME CUMULUS BUBBLING UP ALONG THE FRONTAL BOUNDARY. MESOANALYSIS SHOWS BEST INSTABILITY AND SHEAR ACROSS THE FAR SOUTHEAST AND SOUTHERN CWA AND STILL COULD SEE A FEW STORMS POP OVER THE NEXT SEVERAL HOURS. WILL KEEP LOW POPS IN PLACE THROUGH THE LATE AFTERNOON AND EVENING HOURS. OVERNIGHT AND INTO SUNDAY...FRONTAL BOUNDARY MOVES BACK NORTHWARD AS A WARM FRONT AS ANOTHER WAVE OF LOW PRESSURE TRACKS ALONG IT. EXPECTING ANOTHER ROUND OF THUNDERSTORMS TO DEVELOP INTO THE AFTERNOON AND EVENING HOURS AS INSTABILITY AND SHEAR INCREASE. FAVORABLE JET ENTRANCE REGION MOVES ATOP THE DAKOTAS AS WELL. SEVERE STORMS ARE POSSIBLE ACROSS THE CWA FROM LATE AFTERNOON AND THROUGH THE EVENING. SUNDAY NIGHT AND MONDAY SFC RIDGE AXIS BUILDS SOUTH ACROSS THE DAKOTAS AND WILL PUSH THUNDERSTORM CHANCES TO THE SOUTH AND WEST...MAINLY ACROSS SOUTHERN AND WESTERN SOUTH DAKOTA. .LONG TERM...TUESDAY THROUGH SATURDAY THE UPPER LEVEL PATTERN WILL FEATURE HIGH PRESSURE OVER THE SOUTHEASTERN UNITED STATES GRADUALLY WORKING ITS WAY WEST AND NORTH THROUGH THE PERIOD...BECOMING CENTERED OVER THE CENTRAL PLAINS/IOWA/MISSOURI BY SUNDAY MORNING. A SERIES OF RIDGE RIDING SHORTWAVES WILL AFFECT THE NORTHERN PLAINS TUESDAY THROUGH EARLY IN THE DAY SATURDAY. AT THE SURFACE...HIGH PRESSURE WILL BE NORTHEAST OF THE REGION WHEN THE PERIOD STARTS...WITH ELONGATED LOW PRESSURE FROM THE NORTHERN ROCKIES TO TEXAS. THE LOW MOVES VERY LITTLE THROUGH THURSDAY NIGHT...THEN SLOWLY BEGINS TO PUSH EASTWARD OVER THE PLAINS FRIDAY AND SATURDAY. DECENT WAA WILL OCCUR AHEAD OF THIS BOUNDARY AND LOOKS TO BRING AN ABUNDANCE OF WARM AND MOIST AIR INTO THE REGION...AIDING IN FAIRLY STRONG PERIODS OF INSTABILITY...ESPECIALLY THURSDAY NIGHT THROUGH FRIDAY NIGHT. WITH THE UPPER LEVEL SUPPORT IN PLACE...LOOKS AS THOUGH THERE WILL BE SOME CHANCE OF STORM DEVELOPMENT THROUGH ALL BUT THE VERY END OF THE PERIOD WHEN THE UPPER LEVEL HIGH TAKES OVER. WILL KEEP SCHC/CHC POPS IN PRETTY MUCH EVERY PERIOD. NEAR NORMAL TEMPERATURES EARLY IN THE PERIOD WILL GIVE WAY TO TEMPERATURES A GOOD CATEGORY OR TWO ABOVE NORMAL THURSDAY THROUGH SATURDAY. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL INTO THE EVENING AND OVERNIGHT HOURS. A FEW THUNDERSTORMS ARE POSSIBLE DURING THE LATE EVENING HOURS AS WELL POSSIBLY AFFECTING KMBG. THESE STORMS MAY CONTAIN LARGE HAIL AND GUSTY WINDS. THUNDERSTORMS SHOULD DISSIPATE BY 06Z OR SO...WITH VFR CONDITIONS THEN PREVAILING OVERNIGHT INTO SUNDAY MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...TMT LONG TERM...PARKIN AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 9, 4:06 AM CDT, 18 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 406 AM CDT SAT JUL 9 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 406 AM CDT SAT JUL 9 2011 /306 AM MDT SAT JUL 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY INTO TONIGHT. A FEW OF THOSE COULD PROVE STRONG TO SEVERE WITH HAIL AND WIND BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ACTIVE PATTERN WITH DIURNALLY DRIVEN THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH MUCH OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TDK
In the hours before
Local storm report, Jul 9, 9:17 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
917 PM CDT SAT JUL 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM HAIL 2 NW TOLSTOY 45.23N 99.64W
07/09/2011 E1.75 INCH POTTER SD PUBLIC
ALSO RECEIVING ABOUT 55 MPH WINDS
&&
CMLocal storm report, Jul 9, 9:31 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
931 PM CDT SAT JUL 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 4 N TOLSTOY 45.27N 99.60W
07/09/2011 E1.75 INCH EDMUNDS SD PUBLIC
&&
CMLocal storm report, Jul 9, 9:42 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
942 PM CDT SAT JUL 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HAIL 8 WSW ROSCOE 45.39N 99.48W
07/09/2011 E1.25 INCH EDMUNDS SD EMERGENCY MNGR
&&
CMLocal storm report, Jul 9, 9:47 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
947 PM CDT SAT JUL 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL 8 ESE BOWDLE 45.39N 99.51W
07/09/2011 E1.50 INCH EDMUNDS SD EMERGENCY MNGR
&&
CMLocal storm report, Jul 9, 10:16 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1016 PM CDT SAT JUL 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM FUNNEL CLOUD 4 N GETTYSBURG 45.06N 99.95W
07/09/2011 POTTER SD LAW ENFORCEMENT
&&
CMLocal storm report, Jul 9, 10:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1031 PM CDT SAT JUL 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 9 NNE ROSCOE 45.58N 99.28W
07/09/2011 E1.00 INCH EDMUNDS SD EMERGENCY MNGR
&&
CMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:18 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter, Sully | 42 min |
| Jul 9, 8:53 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 52 min |
| Jul 9, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson, Walworth | 30 min |
| Jul 9, 9:51 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 39 min |
| Jul 9, 9:57 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 48 min |
| Jul 9, 10:08 PM CDT | Tornado Warning | ABR | Potter | 49 min |
| Jul 9, 10:34 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 10 min |
| Jul 10, 3:30 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 45 min |
| Jul 10, 3:37 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 23 min |
| Jul 10, 4:06 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 24 min |
| Jul 10, 4:12 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson, Marshall | 63 min |
| Jul 10, 4:32 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 43 min |
| Jul 10, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 44 min |
| Jul 10, 5:08 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Edmunds, Marshall, Roberts | 52 min |
| Jul 10, 5:47 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Grant, Marshall, Roberts | 58 min |
| Jul 10, 6:01 PM CDT | Flash Flood Warning | ABR | Brown, Day, Marshall | 4 hr |
| Jul 10, 6:42 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 33 min |
| Jul 10, 6:47 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Deuel, Grant, Roberts | 58 min |
| Jul 10, 6:56 PM CDT | Tornado Warning | ABR | Grant, Roberts | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.